MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X300MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X300MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 33250300S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the implant broke.Further information not available at the moment.Revision surgery is planned for (b)(6) 2019.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Based on investigation the nail breakage is not linked to a deficiency of the device but is rather considered patient related contributed by an intra-operative damage of the nail by a deviated lag screw step drill, which most likely had created the starting point of the fracture [notching effect].Failures in material or manufacturing of the affected nail returned were not found.Dimensional examination revealed no deviations in the relevant undamaged areas of the device in question.The received nail is completely broken in the webs of the proximal lag screw thru hole.According to the damage and the evidences of the breakage surfaces, the nail broke in a fatigue fracture due to axial overload.Significant drill marks are found at the lateral entrance of the proximal thru hole for the lag screw at the anterior web; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture [notching effect] at the lateral edge of the anterior web.Bearing points are typical results of the interaction of the single products under load.Areas with signs of friction / seizing [bearing points of lag screw] are visible at the lateral edge of the proximal part.Similar areas were identified at the distal medial edge.The counterparts were found on the lag screw in the areas with corresponding friction signs and worn edges.The appearance identified a high axial load application to the implants.The affected nail is designed to withstand the normal loads during the implantation period, i.E., the implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.In the case presented a female patient was initially treated with above implant due to a pathological subtrochanteric fracture after bisphosphonates.According to further details provided the broken gamma3 long nail was revised by a t2 femoral locking nail [ø13 mm] which could be a hint to insufficient bone healing, which is supported by the confirmation of the hospital of a present pseudarthrosis.Further details [like x-rays pre- / post op] were repeatedly requested but to no avail.Axial overload had led to continuous stresses and a significant weakening of the nail in the area of the lag screw thru hole, followed by the fatigue fracture after an implantation duration of approx.5 months.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X300MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8445002
Report Number0009610622-2019-00119
Device Sequence Number18918555
Product Code HSB
UDI-Device Identifier07613153313458
UDI-Public07613153313458
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2023
Device Catalogue Number33250300S
Device Lot NumberK081D4B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2019
Initial Date Received by Manufacturer 02/26/2019
Supplement Date Received by Manufacturer05/16/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date06/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;